Alert archive / Georgia / Flash Flood Warnings in 2024

Flash Flood Warning 8, NWS Atlanta, GA

March 6, 20247 counties in Georgia

NWS Atlanta, GA issued this flash flood warning at Mar 6, 2024, 3:33 AM EST for 7 counties in Georgia. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 6, 2024, 3:33 AM EST (08:33 UTC)
Expired
Mar 6, 2024, 9:30 AM EST
In force
6 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

Counties Clayton County, GA, DeKalb County, GA, Fayette County, GA, Fulton County, GA, Gwinnett County, GA, Henry County, GA, Rockdale County, GA

The radar

The Atlanta radar (KFFC), 52 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 6, 4:30 AM ESTFLASH FLOOD2 S Cascade Heights, GAWater rescue performed along Arthur Langford Pkwy near the I-75/I-85 interchange.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 57 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2024-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2024-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

715 
WGUS52 KFFC 060833
FFWFFC
GAC063-089-113-121-135-151-247-061430-
/O.NEW.KFFC.FF.W.0008.240306T0833Z-240306T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
333 AM EST Wed Mar 6 2024

The National Weather Service in Peachtree City has issued a

* Flash Flood Warning for...
  Clayton County in north central Georgia...
  DeKalb County in north central Georgia...
  Northeastern Fayette County in north central Georgia...
  Central Fulton County in north central Georgia...
  Central Gwinnett County in north central Georgia...
  Northwestern Henry County in north central Georgia...
  West Central Rockdale County in north central Georgia...

* Until 930 AM EST.

* At 333 AM EST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 2 inches of rain have fallen. Additional rainfall amounts of 
  1 to 2 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Atlanta, Lawrenceville, Decatur, Fayetteville, Jonesboro, 
  Peachtree Corners, City of South Fulton, Sandy Springs, Roswell, 
  Johns Creek, Alpharetta, Dunwoody, East Point, Duluth, 
  Stockbridge, Union City, Forest Park, Snellville, Suwanee and 
  Riverdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3365 8459 3383 8446 3385 8446 3392 8442
      3401 8433 3404 8429 3406 8422 3403 8398
      3390 8391 3371 8407 3363 8411 3346 8438
      3346 8447 3353 8456

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$
2 follow-up statements
583 
WGUS72 KFFC 061127
FFSFFC

Flash Flood Statement
National Weather Service Peachtree City GA
627 AM EST Wed Mar 6 2024

GAC063-089-113-121-135-151-247-061430-
/O.CON.KFFC.FF.W.0008.000000T0000Z-240306T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clayton GA-DeKalb GA-Fayette GA-Fulton GA-Gwinnett GA-Henry GA-
Rockdale GA-
627 AM EST Wed Mar 6 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM EST THIS 
MORNING FOR CLAYTON, DEKALB, NORTHEASTERN FAYETTE, CENTRAL FULTON, 
CENTRAL GWINNETT, NORTHWESTERN HENRY AND WEST CENTRAL ROCKDALE 
COUNTIES...

At 627 AM EST, Doppler radar and automated rain gauges indicated 
earlier showers and thunderstorms produced heavy rain across the 
warned area. Between 1 and 3 inches of rain have fallen. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Atlanta, Lawrenceville, Decatur, Fayetteville, Jonesboro, 
  Peachtree Corners, City of South Fulton, Sandy Springs, Roswell, 
  Johns Creek, Alpharetta, Dunwoody, East Point, Duluth, 
  Stockbridge, Union City, Forest Park, Snellville, Suwanee and 
  Riverdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3365 8459 3383 8446 3385 8446 3392 8442
      3401 8433 3404 8429 3406 8422 3403 8398
      3390 8391 3371 8407 3363 8411 3346 8438
      3346 8447 3353 8456

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$
148 
WGUS72 KFFC 061429
FFSFFC

Flash Flood Statement
National Weather Service Peachtree City GA
929 AM EST Wed Mar 6 2024

GAC063-089-113-121-135-151-247-061439-
/O.EXP.KFFC.FF.W.0008.000000T0000Z-240306T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clayton GA-DeKalb GA-Fayette GA-Fulton GA-Gwinnett GA-Henry GA-
Rockdale GA-
929 AM EST Wed Mar 6 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 930 AM EST THIS MORNING FOR 
CLAYTON, DEKALB, NORTHEASTERN FAYETTE, CENTRAL FULTON, CENTRAL 
GWINNETT, NORTHWESTERN HENRY AND WEST CENTRAL ROCKDALE COUNTIES...

Though heavy rainfall has ended localized river flooding will still 
remain a concern in the metro Atlanta Area.

&&

LAT...LON 3365 8459 3383 8446 3385 8446 3392 8442
      3401 8433 3404 8429 3406 8422 3403 8398
      3390 8391 3371 8407 3363 8411 3346 8438
      3346 8447 3353 8456

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Mar 6, 3:18 AM EST, 15 minutes earlier.

Area forecast discussion, Mar 6, 3:18 AM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
318 AM EST Wed Mar 6 2024

...Morning Area Forecast Discussion...

.SHORT TERM...
(Today through Thursday)
Issued at 314 AM EST Wed Mar 6 2024

Key Messages:

 - Rainfall should end in Georgia this evening, with storm total
rainfall amounts in the 0.5 to 2.5 inch range.

 - Isolated to scattered thunderstorms may occur in central Georgia
between noon and 8 PM today.

Through this Evening:

A shortwave trough and associated surface low will continue to pull
through Georgia today. The core area of isentropic lift and deepest
moisture just ahead of the trough should push from Georgia into
South Carolina this morning. This zone was evident in the large
cohesive precipitation shield on radar this morning. After this
feature exits the state any precipitation should become more showery
in nature. The core of the shortwave trough should help generate
precipitation over northern Georgia as it move through during the
late morning and early afternoon. Further south in central Georgia
some of the showery precipitation could turn into thunderstorms.
Over the last 24 hours we've seen a slight slowing of the shortwave
trough and a shift towards better instability in the CAM guidance
(00Z HREF MUCAPE values between 500 & 1250 J/kg). These trends
combined with the potential for partial clearing have increased our
confidence in the potential for thunderstorms between noon and 8 PM
today. A couple of stronger storms can't be ruled out, but in
general shear profiles aren't overly supportive of severe
convection. Locations from Macon eastward have the best shot at a
thunderstorm this afternoon.

Tonight & Thursday:

Weak upper level ridging should develop during this period, ahead of
the next significant upper level trough that has penciled itself in
for a weekend visit to Georgia. With upper level ridging in place we
can expect a return to dry weather tonight and Thursday. Lighter
winds tonight may combine with moisture from recent rainfall to
produce patchy fog Thursday morning. Any clearing in the cloud cover
tonight may amplify the fog potential. Fair skies on Thursday and a
lack of a significant push of cooler air behind today's shortwave
trough should allow high temperatures to climb into the low to mid
70s on Thursday. This would be 6 to 12 degrees above seasonal
averages.

Albright

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 314 AM EST Wed Mar 6 2024

Key Messages:

 - Heavy rainfall and flooding potential will increase Friday,
   particularly Friday night into Saturday.

 - Cooler and drier weather will return by Sunday into early
   next week.

Wet weather will make a quick return to start the long term
forecast period. A southern stream shortwave will be lifting from
the Southern Plains into the Mid-Mississippi Valley on Friday
while at the surface a low pressure system will lift northeastward
from the Arklatex region. A slug of deep moisture will surge
northward in advance of this system with PWATs increasing to 1.5
to 1.75" by Friday evening into Friday night. This will be the
time of most concern for heavy rainfall that will lead to
flooding concerns, particularly where an axis of enhanced
rainfall amounts occurs along and north of where the warm frontal
boundary becomes stationary. While the exact area of this heaviest
rainfall remains in flux, expect flooding potential to be
maximized within this band. A Slight Risk for enhanced rainfall
has been maintained for Day 3 from WPC, though some potential for
an upgrade exists as this event gets closer over the next couple
of days as confidence increases.

Aside from the primary heavy rainfall concern, the severe
thunderstorm potential setup remains muddled at this point.
However, some window for a severe threat could manifest on
Saturday ahead of the surface cold front if sufficient SBCAPE can
lift northward into portions of the area. The most likely area for
this potential remains in southern portions of the CWA.

Dry and much quieter conditions then build in by Sunday and look to
last at least for a few days. Northwest flow aloft and high pressure
at the surface will characterize the early week period. Chillier
temperatures can be expected from Sunday into Monday with
temperatures beginning a warming trend by Tuesday.

RW

&&

.AVIATION...
(06Z TAFS)
Issued at 1242 AM EST Wed Mar 6 2024

Widespread LIFR and IFR conditions should continue in northern and
central Georgia through 12Z Wednesday. The lower ceilings will be
accompanied by rain and visibility restrictions of 2 to 5 SM
through 15Z. Between 12Z and 22Z Wednesday the LIFR and IFR
conditions and rain showers should become increasingly confined to
northeastern Georgia. Patchy IFR conditions may linger in eastern
Georgia after 22Z, otherwise MVFR and VFR conditions are
expected. Winds will be mixed through 18Z Wednesday, then
northwest winds (290-350 degrees) of 4 to 10 kt will become the
norm.

//ATL Confidence...06Z Update...
Overall confidence in the KATL TAF is moderate.
Moderate confidence in the visibility, precipitation and ceiling
forecasts.
Low confidence in the wind forecast between 09Z and 16Z
Wednesday.

Albright

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          64  48  73  51 /  80  10   0   0
Atlanta         64  51  72  54 /  50  10   0   0
Blairsville     60  46  69  50 /  90  10   0   0
Cartersville    65  48  72  52 /  60  10   0   0
Columbus        72  52  77  55 /  20  10   0   0
Gainesville     62  49  72  52 /  80  10   0   0
Macon           72  51  74  54 /  30  10   0   0
Rome            67  48  74  51 /  80  10   0   0
Peachtree City  67  50  74  53 /  40  10   0   0
Vidalia         75  53  75  55 /  40  20   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Albright
LONG TERM....RW
AVIATION...Albright
Hazardous weather outlook, Mar 6, 3:25 AM EST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
325 AM EST Wed Mar 6 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-070830-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
325 AM EST Wed Mar 6 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Localized flooding may occur over portions of northern Georgia
this morning, with minor river flooding lingering through the day
in the faster responding river basins.

Isolated to scattered thunderstorms are expected in central
Georgia this afternoon. While severe weather is not anticipated
at this time, a couple of stronger storms can't be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Another storm system will bring widespread rainfall to the region
between Friday afternoon and Sunday morning. Additional rainfall
amount between 1 and 4 inches are expected. Given the current
saturation of our local soils, this rainfall may lead to
additional flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 4:12 AM ESTRiver Flood WarningFFCForsyth15 hr
Mar 6, 4:13 AM ESTRiver Flood WarningFFCDeKalb6 hr
Mar 6, 4:28 AM ESTRiver Flood WarningFFCDeKalb, Fulton6 hr
Mar 6, 4:56 AM ESTRiver Flood WarningFFCDeKalb5 hr
Mar 6, 4:56 AM ESTRiver Flood WarningFFCDeKalb5 hr
Mar 6, 5:18 AM ESTRiver Flood WarningFFCDeKalb, Fulton5 hr
Mar 6, 5:25 AM ESTRiver Flood WarningFFCGwinnett5 hr
Mar 6, 5:28 AM ESTRiver Flood WarningFFCCobb, Fulton7 hr
Mar 6, 5:31 AM ESTRiver Flood WarningFFCGwinnett8 hr
Mar 6, 5:41 AM ESTRiver Flood WarningFFCGwinnett5 hr
Mar 6, 5:43 AM ESTRiver Flood WarningFFCDeKalb5 hr
Mar 6, 6:18 AM ESTRiver Flood WarningFFCGwinnett4 hr
Mar 6, 6:22 AM ESTRiver Flood WarningFFCFulton6 hr
Mar 6, 6:41 AM ESTRiver Flood WarningFFCGwinnett20 hr
Mar 6, 9:54 AM ESTRiver Flood WarningFFCCobb, Fulton10 hr
Mar 6, 9:59 AM ESTRiver Flood WarningFFCFulton4 hr
Mar 6, 10:02 AM ESTRiver Flood WarningFFCCobb, Fulton11 hr
Mar 6, 11:17 AM ESTRiver Flood WarningFFCDeKalb10 hr
Mar 6, 11:21 AM ESTRiver Flood WarningFFCGwinnett, Walton4 hr
Mar 6, 12:17 PM ESTRiver Flood WarningFFCDeKalb, Rockdale61 min
Mar 6, 1:38 PM ESTRiver Flood WarningFFCNewton, Rockdale53 min
Mar 6, 2:25 PM ESTRiver Flood WarningFFCBarrow, Jackson3 days
Mar 6, 2:32 PM ESTRiver Flood WarningFFCDeKalb, Rockdale8 hr
Mar 6, 3:20 PM ESTRiver Flood WarningFFCClayton, Fayette, Spalding55 hr
Mar 6, 3:20 PM ESTRiver Flood WarningFFCFayette, Spalding5 days
Mar 6, 4:21 PM ESTRiver Flood WarningFFCCarroll, Coweta, Heard54 hr

Nearby

Flash Flood Warnings in Georgia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.